Jump to content
Sign in to follow this  
SummerRain

Can an elderly person have a severe withdrawal reaction from citalopram?

Recommended Posts

SummerRain

Hi all, I hope it is appropriate to ask this question here (on behalf of a relative). Just wondering if it is possible for an elderly person (age 76) to have a severe withdrawal reaction from citalopram (I think the brand name was Talam) when she only took it for a few weeks, and the reaction only got really bad after one or two months (sorry I can't be more specific at the moment with the timeframes). She is experiencing severe nausea, weakness and inability to concentrate (eg when reading). Also some dizziness. She is getting very concerned and thinks it might be a coerisol/adrenal issue due to having stopped a steroid medication recently, but I am wondering if it could also be withdrawal from the AD. Any thoughts would be appreciated, thanks!  

Share this post


Link to post
ChessieCat

It can take as little as 4 weeks for a person to become physiologically dependent (brain adaptation, not physical dependency) on an antidepressant.  If the person has only been taking it for a short time, and it is the only psychiatric drug they have ever taken, then they may be able to do a fast taper off it.

 

Please check out the sub topics (links in Post #1) in this topic:

 

are-we-there-yet-how-long-is-withdrawal-going-to-take

 

If she had been taking a steroid for an extended period of time it is best tapered.

 

Because there have been two changes made recently it is hard to say what is causing the issues.

 

My personal experience with citalopram.  I had been taking it for many years and stopped it cold turkey.  I felt really great for a couple of months and then ended up bedridden for 2.5 weeks with what felt like the flu but I knew it wasn't the flu.  I lost 8kgs because I couldn't eat.  When I later found SA I learned that this was most probably withdrawal.  After this happened my counsellor told me (the myth) that I needed an AD for life like a diabetic needs insulin and she suggested Pristiq.

 

You could suggest reinstating a very small amount of citalopram.

 

About reinstating and stabilizing to reduce withdrawal symptoms

 

Tips for tapering off citalopram (Celexa)

 

You could also provide the following information to her or her doctor of the DSM-5 details for AD withdrawal:

 

 

 

 

 


Being very patient.  I'll get there - slowly.  ETA mid 2021

ADs:  25 years - 1 unknown, Prozac (caused muscle weakness), Zoloft/sertraline; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after)

Pristiq:  50mg 2012, 100mg beg 2013 (mild Serotonin Toxicity)

Began tapering Oct 2015  Current from 12 Sept 2020:  Pristiq 0.625 mg (compounded)

My tapering program

My Intro (goes to my tapering graph)

My website - includes my brief history + links to videos & information on the web

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions.

Share this post


Link to post
SummerRain

Thanks so much, ChessieCat

Share this post


Link to post
ChessieCat

You're welcome.  I hope it helps her.


Being very patient.  I'll get there - slowly.  ETA mid 2021

ADs:  25 years - 1 unknown, Prozac (caused muscle weakness), Zoloft/sertraline; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after)

Pristiq:  50mg 2012, 100mg beg 2013 (mild Serotonin Toxicity)

Began tapering Oct 2015  Current from 12 Sept 2020:  Pristiq 0.625 mg (compounded)

My tapering program

My Intro (goes to my tapering graph)

My website - includes my brief history + links to videos & information on the web

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy